Think You’re Allergic to Penicillin? Why You Might Want to Think Again
Think you’re allergic to penicillin? If you haven’t had a skin test, you might want to rethink it. Our allergist explains why.
Perhaps you had a reaction to a dose of penicillin, and you were labeled as having a penicillin allergy. Chances are you never had skin testing done to verify this allergy. As it turns out, you’re probably not allergic to this valuable antibiotic after all.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy
“Our research indicates 19 out of 20 people who report penicillin allergy are skin-test negative. True allergies to penicillin are uncommon,” says David Lang, MD, Chairman of the Department of Allergy and Clinical Immunology.
Some adverse reactions to penicillin are not true allergies: headaches, nausea and diarrhea, for example, fall into this category. “These reactions can be meaningful, but they are not significant in terms of predicting an allergic reaction with re-exposure to penicillin,” says Dr. Lang.
Sometimes, the reaction is caused by a coincidental illness or other reason and is attributed to the antibiotic.
In some people, an adverse reaction (such as a rash) is a response of their immune system to penicillin. But Dr. Lang says it’s a type of reaction that’s not associated with ‘immunologic memory,” so the body won’t remember it. Therefore, it won’t recur the next time penicillin is given.
Even if you experienced a true allergic reaction evidenced by hives, shortness of breath, swelling, sensation of throat closing or itchy hives, you might not still be allergic now. True penicillin allergy wanes over time, with 80% disappearing within a decade.
When you have a bacterial infection, the choice of antibiotic you are given is determined in part by your allergy history.
Sure, there are many antibiotics out there, but it turns out for many infections they’re less effective than penicillin. They also may be more likely to cause complications such as C diff infection, which causes intractable diarrhea.
All in all, you are likely to have a worse outcome with other antibiotics.
“It is in your best interest to determine whether you are truly allergic to penicillin. If you are not, it opens the door to using a class of antibiotics with fewer complications and a better chance of improved outcomes,” says Dr. Lang.
You never know when you’ll need an antibiotic, so it’s best to raise the issue with your physician as soon as possible.
If you’re at a moderate or high risk, skin testing to penicillin is in order. If it’s negative, you’ll likely be given amoxicillin and observed.
If you’ve ever experienced a serous reaction, more than one reaction to penicillin, have reacted to more than one penicillin-type drug, or have had a positive penicillin skin test, you should be seen by an allergist/immunologist for evaluation.
“Don’t be complacent. Get evaluated. In all likelihood, like you will tolerate penicillin without an adverse reaction,” says Dr. Lang.